Thunderstorm Wind, Peoria
- When
- July 8, 1:10 PM CST to 1:15 PM CST
- Where
- Peoria County, 1 mi NW of Peoria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 40.710, -89.614
A tree was blown onto a house.
Widely scattered thunderstorms developed along old convective outflow boundaries during the afternoon and evening of July 8th. Some of the cells produced damaging wind gusts of 50-60mph, small hail, and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Widely scattered thunderstorms developed along old convective outflow boundaries during the afternoon and evening of July 8th. Some of the cells produced damaging wind gusts of 50-60mph, small hail, and locally heavy rainfall. One of the hardest hit communities was Normal in McLean County where a few trees were blown down and two city streets were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 11:42 AM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1242 PM CDT Wed Jul 8 2020 .SYNOPSIS... Issued at 1124 AM CDT Wed Jul 8 2020 Today will have isolated thunderstorms in the afternoon and evening with hot and humid conditions. Better chances for showers and thunderstorms should arrive Thursday into Thursday night as a cold front approaches from the north central U.S. Behind this cold front, temperatures will cool slightly for the weekend. && .UPDATE... Issued at 1124 AM CDT Wed Jul 8 2020 Main upper level ridge over the OH to IN and IL area. Large amount of instability over area will continue the daily isolated storms over the region. Best CAPE over region over eastern IL, so expect the higher chance of storms in that region. Hot and humid conditions will continue. && .SHORT TERM...(Today and tonight) ISSUED AT 355 AM CDT Wed Jul 8 2020 Remnant boundaries from Tuesdays thunderstorms should provide focus for isolated afternoon and evening showers and thunderstorms today as daytime heating combines with a humid environment. Convective allowing models show this activity generally confined to the noon to 9 pm time frame, with perhaps slightly more activity over eastern IL. Hot and humid conditions will continue with little change from Tuesday's highs in the low to mid 90s with heat index around 100. Lows should only dip to the lower 70s tonight. .LONG TERM...(Thursday through Tuesday) ISSUED AT 355 AM CDT Wed Jul 8 2020 A more substantial shortwave and cold front will approach on Thursday bringing increasing chances for showers and thunderstorms during the day, becoming likely Thursday evening in the Illinois River Valley from Havana northward. Chances for rain should linger into Friday under this slow moving wave, diminishing Friday evening as the wave axis passes to the east and high pressure begins to build in from the west. SPC outlines a marginal risk of severe thunderstorms Thursday afternoon into Thursday evening due to the moist and unstable conditions preceding this shortwave. The next shortwave looks to arrive around Saturday evening and PoPs ramp up to chance category overnight Saturday into Sunday. As flow shifts to primarily northwesterly after the Thursday night- Friday cold front, highs Saturday through Monday should dip to mid to upper 80s before temperatures rebound toward the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 8 2020 Isolated thunderstorms are expected this afternoon and evening in very unstable airmass. Best instability over the easterm sections, and will keep VCTS in TAFs from 21Z-01Z, prime time for these many diurnal storms. Light winds with clouds dissipating overnight. Winds southerly on Thursday ahead of approaching frontal system. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Goetsch SYNOPSIS...Goetsch SHORT TERM...37 LONG TERM...37 AVIATION...Goetsch
Hazardous Weather Outlook National Weather Service Lincoln IL 1144 AM CDT Wed Jul 8 2020 ILZ027>031-036-037-040-041-047>050-091100- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 1144 AM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated thunderstorm is possible this afternoon and early evening until sunset. These storms are not expected to be severe, but due to their slow movement, heavy downpours are possible where storms develop. Heat index values will peak from 99 to 103 degrees this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms are expected Thursday and Friday, then again Saturday night and Sunday. A few thunderstorms could become strong to severe Thursday afternoon and evening with damaging winds possible. Heat index values will be around 100 degrees Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. ILZ038-042>046-051>057-061>063-066>068-071>073-091100- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean- Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion- 1144 AM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will occur through dusk, especially from I-55 east. These storms are not expected to be severe, but due to their slow movement, heavy downpours are possible where storms develop along with cloud to ground lightning. Heat index values will peak from 99 to 104 degrees this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Scattered thunderstorms are expected Thursday and Friday, then again Saturday night and Sunday. A few thunderstorms could become strong to severe later Thursday afternoon and evening with damaging winds possible. Heat index values will be 99 to 104 degrees again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. 07
The Lincoln radar (KILX), 66 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
5 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A tree was blown onto a house.
A power line was blown down.
A large tree limb was blown onto power lines at West College Avenue and Keiser Avenue in Normal.
A large tree was blown down near the intersection of Kingsley Street and Dale Street in Normal prompting the closure of Kingsley Street.
Eight to twelve inches of water flooded the road near the 1000 block of North School Street in Normal. At least two vehicles stalled in the high water.
North Fell Avenue was flooded north of Willow Street in Normal.
A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896186, 896187, 896188, 896192, 896193, 896195, 896190.